Format

Send to

Choose Destination
PLoS One. 2013 May 28;8(5):e63623. doi: 10.1371/journal.pone.0063623. Print 2013.

Systematic review of antiretroviral-associated lipodystrophy: lipoatrophy, but not central fat gain, is an antiretroviral adverse drug reaction.

Author information

1
Division of Clinical Pharmacology, Department of Medicine, University of Cape Town, Cape Town, South Africa. renee.dewaal@uct.ac.za

Abstract

BACKGROUND:

Lipoatrophy and/or central fat gain are observed frequently in patients on antiretroviral therapy (ART). Both are assumed to be antiretroviral adverse drug reactions.

METHODS:

We conducted a systematic review to determine whether fat loss or gain was more common in HIV-infected patients on ART than in uninfected controls; was associated with specific antiretrovirals; and would reverse after switching antiretrovirals.

RESULTS:

Twenty-seven studies met our inclusion criteria. One cohort study reported more lipoatrophy, less subcutaneous fat gain, but no difference in central fat gain in HIV-infected patients on ART than in controls. Randomised controlled trials (RCTs) showed more limb fat loss (or less fat gain) with the following regimens: stavudine (versus other nucleoside reverse transcriptase inhibitors (NRTIs)); efavirenz (versus protease inhibitors (PIs)); and NRTI-containing (versus NRTI-sparing). RCTs showed increased subcutaneous fat after switching to NRTI-sparing regimens or from stavudine/zidovudine to abacavir/tenofovir. There were no significant between-group differences in trunk and/or visceral fat gain in RCTs of various regimens, but results from efavirenz versus PI regimens were inconsistent. There was no significant between-group differences in central fat gain in RCTs switched to NRTI-sparing regimens, or from PI-containing regimens.

CONCLUSIONS:

There is clear evidence of a causal relationship between NRTIs (especially thymidine analogues) and lipoatrophy, with concomitant PIs possibly having an ameliorating effect or efavirenz causing additive toxicity. By contrast, central fat gain appears to be a consequence of treating HIV infection, because it is not different from controls, is not linked to any antiretroviral class, and doesn't improve on switching.

PMID:
23723990
PMCID:
PMC3665842
DOI:
10.1371/journal.pone.0063623
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Public Library of Science Icon for PubMed Central
Loading ...
Support Center